Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 123, NWS Grand Forks, ND

August 15, 20154 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2015, 9:48 PM CDT for 4 counties in North Dakota. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2015, 9:48 PM CDT (02:48 UTC)
Expired
Aug 15, 2015, 10:45 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 10:09 PM CDTTSTM WND GST 575 N Leonard, ND57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH OF LEONARD ND
Aug 15, 10:09 PM CDTTSTM WND GST 57Leonard, ND57 MPH WIND GUST RECORDED BY NDAWN SENSOR NEAR LEONARD ND
Aug 15, 10:25 PM CDTTSTM WND DMGDavenport, NDVIA SOCIAL MEDIA. TREE UPROOTED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS53 KFGF 160248
SVRFGF
NDC003-017-073-077-160345-
/O.NEW.KFGF.SV.W.0123.150816T0248Z-150816T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 PM CDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHWESTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 947 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM AMENIA TO NEAR LITTLE YELLOWSTONE...MOVING EAST AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CASSELTON AND AMENIA AROUND 950 PM CDT.
  MAPLETON AND PROSPER AROUND 1000 PM CDT.
  HARWOOD...WEST FARGO AND BROOKTREE PARK AROUND 1005 PM CDT.
  ENDERLIN AROUND 1010 PM CDT.
  SHELDON AND ANSELM AROUND 1015 PM CDT.

ALSO INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 72 AND 76.
 INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 304 AND 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4662 9803 4666 9809 4714 9751 4701 9683
      4641 9729
TIME...MOT...LOC 0247Z 282DEG 37KT 4701 9719 4659 9792 

HAIL...1.00IN
WIND...60MPH
 
$$
JAM
2 follow-up statements
621 
WWUS53 KFGF 160321
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 PM CDT SAT AUG 15 2015

NDC003-017-073-077-160345-
/O.CON.KFGF.SV.W.0123.000000T0000Z-150816T0345Z/
CASS ND-RANSOM ND-BARNES ND-RICHLAND ND-
1021 PM CDT SAT AUG 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CASS...NORTHEASTERN RANSOM...SOUTHEASTERN BARNES AND
NORTHWESTERN RICHLAND COUNTIES...

AT 1019 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OAKPORT TO ANSELM...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN CASS...NORTHEASTERN RANSOM...SOUTHEASTERN BARNES AND
NORTHWESTERN RICHLAND COUNTIES.

ALSO INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 72 AND 76.
 INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 317 AND 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4658 9784 4659 9782 4708 9732 4701 9683
      4641 9729
TIME...MOT...LOC 0319Z 282DEG 37KT 4694 9672 4652 9746 

HAIL...1.00IN
WIND...60MPH
 
$$

VG
640 
WWUS53 KFGF 160344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT SAT AUG 15 2015

NDC003-017-073-077-160354-
/O.EXP.KFGF.SV.W.0123.000000T0000Z-150816T0345Z/
CASS ND-RANSOM ND-BARNES ND-RICHLAND ND-
1044 PM CDT SAT AUG 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...NORTHEASTERN
RANSOM...SOUTHEASTERN BARNES AND NORTHWESTERN RICHLAND COUNTIES WILL
EXPIRE AT 1045 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4658 9784 4659 9782 4708 9732 4701 9683
      4641 9729
TIME...MOT...LOC 0342Z 282DEG 37KT 4694 9672 4652 9746 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:04 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 15, 7:04 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 703 PM CDT SAT AUG 15 2015

THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT
THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF
INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG.

SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE
ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL
LET HEAT ADVISORY EXPIRE AT 7 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT AUG 15 2015

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH
TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN
FAIR AGREEMENT THROUGH THE PERIOD.

SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND
INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND
FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN
UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL
BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE
CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED
CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT
FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY
MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL
CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE.
POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES
COOLER THAN THIS MORNING.

COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS
WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES.

CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW
TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S
ALONG THE INTERNATIONAL BORDER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT AUG 15 2015

COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN
PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S.

NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT
AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST
POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE
NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL.

DEEP UPPER TROUGH WILL BE EXITING
THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING
THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION).
ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP
CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT
BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE
END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 703 PM CDT SAT AUG 15 2015

VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS
THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS
MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING
EXCEPT NEAR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...VOELKER
LONG TERM...TG/VOELKER
AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SAT AUG 15 2015

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
160900-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
400 AM CDT SAT AUG 15 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT
ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING.
THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS
THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY
EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027>032-040-160900-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
400 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL
BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE
HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 15, 9:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
908 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BALD HILL DAM           47.03N 98.08W
08/15/2015  E1.00 INCH       BARNES             ND   OTHER FEDERAL

            USGS RANGER AT EGGERTS LANDING CAMPGROUND REPORTED
            QUARTER SIZED HAIL

&&

PJS
Local storm report, Aug 15, 9:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
926 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     VALLEY CITY             46.92N 98.01W
08/15/2015  M63.00 MPH       BARNES             ND   AWOS

            55KT GUST REPORTED AT VALLEY CITY AIRPORT

&&

PJS
Local storm report, Aug 15, 9:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     ESE TOWER CITY          46.93N 97.68W
08/15/2015  M56 MPH          CASS               ND   MESONET

            56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
            AG COOP NEAR TOWER CITY

&&

PJS
Local storm report, Aug 15, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     ESE TOWER CITY          46.93N 97.68W
08/15/2015  M56.00 MPH       CASS               ND   MESONET

            56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
            AG COOP NEAR TOWER CITY

&&

PJS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:10 PM CDTSevere Thunderstorm WarningFGFBarnes50 min
Aug 15, 8:56 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.